Missouri, 2001

Damaging Wind in Missouri, August 30, 2001

August 30, 2001 · NWS SGF · 1 event in 1 county or zone

Straight line winds uprooted trees between Mansfield and Norwood. Damage occurred to a local business in Norwood, and a fence along Highway 60 near Mansfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Straight line winds uprooted trees between Mansfield and Norwood. Damage occurred to a local business in Norwood, and a fence along Highway 60 near Mansfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 1:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 1:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT THU AUG 30 2001

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH FRIDAY AND
EXTENT OF COOLING AND CLOUDS OVER THE WEEKEND.

CONVECTION FIRING AGAIN THIS AFTERNOON IN VERY MOIST AND MODERATELY
UNSTABLE AIRMASS.  ACTIVITY BEING AIDED BY MID-UPPER LEVEL THROUGH
AS DEPICTED ON PROFILER DATA ALONG THE KANSAS BORDER.  SURFACE
ANALYSIS SHOWS A FRONTAL BOUNDARY DROPPING SOUTHEAST ACROSS
NORTHWEST MISSOURI WITH CONVECTION ORGANIZING ALONG IT.

UPPER TROUGH SWINGING ACROSS CENTRAL CANADA AND THE GREAT LAKES
REGION WILL NUDGE THE FRONT SOUTH OF THE AREA BY FRIDAY EVENING.
CANADIAN HIGH PRESSURE WILL NOSE INTO THE REGION OVER THE
WEEKEND...BUT AN IMPULSE COMING OUT OF THE GREAT BASIN WILL POSE
SOME QUESTIONS CONCERNING CLOUD COVER AND POSSIBLE PRECIPITATION.
MODELS WERE IN REASONABLE AGREEMENT ALTHOUGH THE AVN WAS A LITTLE
QUICKER THE FRONTAL PASSAGE.  WILL GENERALLY FOLLOW THE ETA.

FOR TONIGHT...WILL SEE NUMEROUS THUNDERSTORMS THROUGH THE EVENING AS
MID-UPPER LEVEL TROUGH AXIS CROSSES THE AREA AND THE FRONT
APPROACHES FROM THE NORTH.  EXPECT LINEAR COMPLEX OF STORMS TO PUSH
INTO SOUTHERN MISSOURI THIS EVENING.  GREATEST SEVERE THREAT APPEARS
TO BE OVER THE LAKE OF OZARKS REGION IN BETTER INSTABILITY. WILL GO
WITH LIKELY PROBABILITIES.  WITH 850 MB DEWPOINTS NEAR 15 DEGREES
AND PRECIPITABLE WATER AROUND 1.75...LOCALIZED FLOODING WILL BE A
THREAT.

ON FRIDAY...THE FRONT SHOULD REACH CENTRAL MISSOURI BY DAYBREAK THEN
SAG SOUTHWARD TO THE ARKANSAS BORDER BY MID AFTERNOON.  UPPER TROUGH
AXIS WILL BE SHIFTING TO THE EAST WITH BEST DYNAMIC LIFT GOING WITH
IT.  WILL CONTINUE WITH RAIN CHANCES BUT EXPECT ANY STRONG ACTIVITY
TO BE CONFINED CLOSER TO THE ARKANSAS LINE WHERE DAYTIME HEATING
WILL BE MORE OF A FACTOR. CLOUDINESS AND FRONTAL PASSAGE WILL KEEP
HIGHS A LITTLE COOLER OVER MOST LOCATIONS.

SURFACE HIGH PRESSURE WILL BUILD ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY BRINGING A COOLER AIRMASS TO THE OZARKS.  THE SHORTWAVE NOW
OVER THE GREAT BASIN REGION WILL PUSH INTO THE HIGH PLAINS ON
SATURDAY.  THE AVN THEN STALLS THIS SYSTEM OVER THE CENTRAL PLAINS
WITH WARM AIR ADVECTION PATTERN AND RESULTING PRECIPITATION
REMAINING TO OUR WEST.  THIS DIFFERS FROM THE MORE PROGRESSIVE MRF.
INCREASE IN MID-HIGH LEVEL CLOUDS LOOK TO BE THE MAIN IMPACT AND
WILL NOT INCLUDE RAIN CHANCES AT THIS TIME.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   65  85  62  83 /  60  40  30  10
JLN   64  83  62  82 /  60  30  10  10
UNO   65  85  61  82 /  60  50  30  10
VIH   63  82  59  80 /  60  30  10  10

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Aug 30, 10:21 AM CST, 5 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 30 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A COLD FRONT
MOVING INTO NORTHERN MISSOURI.  A FEW OF THESE STORMS WILL BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST
THREAT OF SEVERE STORMS WILL BE ACROSS THE LAKE OF THE OZARKS REGION.
THE THREAT OF SEVERE WEATHER WILL CONTINUE INTO THE EVENING.

THESE STORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL WHICH COULD
CAUSE FLASH FLOODING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EXTENDED OUTLOOK...
STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG THE COLD FRONT AS IT
PUSHES ACROSS THE OZARKS ON FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

FOSTER
Special weather statement, Aug 30, 12:00 PM CST, 4 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 30 2001

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A COLD FRONT
MOVING INTO NORTHERN MISSOURI.  A FEW OF THESE STORMS WILL BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST
THREAT OF SEVERE STORMS WILL BE ACROSS THE LAKE OF THE OZARKS REGION.
THE THREAT OF SEVERE WEATHER WILL CONTINUE INTO THE EVENING.

THESE STORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL WHICH COULD
CAUSE FLASH FLOODING.

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EXTENDED OUTLOOK...
STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG THE COLD FRONT AS IT
PUSHES ACROSS THE OZARKS ON FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

FOSTER

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
August 30, 4:10 PM CST to 4:15 PM CST
Where
Wright County, Mansfield
Measured
55 kt (63 mph)
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
37.117, -92.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266526.